Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Austin/San Antonio, TX

March 14, 2004Atascosa County, Karnes County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Mar 14, 2004, 3:51 PM CST for Atascosa County, Karnes County, Val Verde County, Texas. It was in force for 202 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2004, 3:51 PM CST (21:51 UTC)
Expired
Oct 2, 2004, 12:45 PM CDT
In force
202 days
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Atascosa County, TX, Karnes County, TX, Val Verde County, TX

The radar

The Austin/San Antonio radar (KEWX), 96 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 142156
FFWSAT
TXC465-142345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CST SUN MAR 14 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 545 PM CST

* AT 351 PM...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN
  OVER NORTHEAST VAL VERDE COUNTY MOVING EAST AT 20 MPH.

HIGHWAY 163 NORTH OF COMSTOCK AND 189 WEST OF JUNO WILL BE 
SUSCEPTIBLE TO FLOODING FOR THE NEXT FEW HOURS DUE HEAVY RAINS OF 1 
TO 2 INCHES.  MOTORISTS SHOULD USE EXTRA CAUTION DUE TO WATER OVER 
THE ROAD IN RURAL NORTHEAST VAL VERDE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.


LAT...LON 3028 10134 2990 10134 2972 10072 3027 10071

$$
1 follow-up statement
000 
WGUS54 KEWX 021440
FFWSAT
TXC013-255-021745-
/X.NEW.KEWX.FF.W.0012.041002T1438Z-041002T1745Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 AM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  ATASCOSA
  KARNES

* UNTIL 1245 PM CDT

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE RUNGE...POTEET...PLEASANTON...
  LYTLE...LEMING...KARNES CITY...JOURDANTON...GILLETT...FALLS CITY...
  CHARLOTTE AND CESTOHOWA.

LOCALLY HEAVY RAINS OF 1 TO 3 INCHES ARE EXPECTED IN THE NEXT FEW 
HOURS FROM SHOWERS AND THUNDERSTORMS.  THIS WILL CAUSE FLOODING AT 
LOW WATER CROSSINGS AND IN LOW LYING AREAS.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.

LAT...LON 2865 9835 2864 9880 2924 9880 2912 9843
      2887 9819 2922 9772 2912 9762 2900 9776
      2881 9758 2867 9778 2867 9785 2872 9791
      2869 9800 2879 9810 2861 9834

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 3:20 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 14, 3:20 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CST SUN MAR 14 2004

.DISCUSSION...
TWO AREAS OF CONVERGENCE AT THE SURFACE CONTRIBUTING TO CURRENT
UPTREND IN COVERAGE OF CONVECTION. THE FIRST...A COASTAL TROUGH
IS BECOMING ILL-DEFINED GIVEN THUNDERSTORM OUTFLOW...BUT APPEARS TO
BE SHIFTING FURTHER SOUTH INTO CWA CRP.  THE OTHER BOUNDARY IS A
WEAK COLD FRONT PUSHING SOUTH ACROSS CWA EWX. THIS BOUNDARY IS ILL-
DEFINED AS WELL GIVEN AREA SURFACE OB WINDS...BUT CAN BE IDENTIFIED
BY TEMPS IN THE 60S TO THE NORTH OF THE FRONT.  AM EXPECTING A
DOWNTREND WITHIN A FEW HOURS AFTER SUNDOWN...AS THIS ROUND IS
LIKELY AIDED BY SURFACE HEATING AHEAD OF THE FRONT.

THE UPPER LOW OVER WESTERN MEXICO WILL OPEN UP AND EJECT OUT OVER
SOUTH TEXAS AND THE GULF OF MEXICO LATE TOMORROW. WILL MAINTAIN
CHANCE POPS UNTIL THEN. WILL CONTINUE WITH SLIGHT CHANCE POPS
TUE AND WED WITH A WEAK COLD FRONT NUDGING DOWN INTO CENTRAL TX AND
A SERIES OF SHORT WAVE TROUGHS MOVING OVER IN THE NW FLOW ALOFT.
UPPER FLOW WEAKENS AND GOES ZONAL AFTER THAT...ALLOWING FOR A
BUILD-UP OF PWS. SO WILL CONTINUE SLIGHT CHANCE POPS INTO FRI...BUT
DROP THEM OFF AFTER THAT GIVEN LOW CONFIDENCE IN MEDIUM RANGE MODEL
SOLUTIONS FOR SAT/SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              57  72  56  75 /  40  30  10  20
AUSTIN BERGSTROM INTL AIRPORT  56  71  53  74 /  40  30  10  20
DEL RIO INTL AIRPORT           58  74  56  79 /  40  10   0   0
SAN ANTONIO INTL AIRPORT       58  71  56  77 /  50  30   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH EAST OF I-35
THRU 9PM CST.

&&

11/01
Hazardous weather outlook, Mar 14, 6:00 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST SUN MAR 14 2004

TXZ171>173-183>194-202>209-217>225-228-151200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:17 PM CSTFlash Flood WarningEWXHays, Lavaca202 days
Mar 14, 2:56 PM CSTSevere Thunderstorm WarningEWXVal Verde64 min
Mar 14, 4:21 PM CSTFlash Flood WarningEWXBastrop, Caldwell, Edwards, Lee202 days
Mar 14, 4:41 PM CSTSevere Thunderstorm WarningEWXEdwards64 min
Mar 14, 5:36 PM CSTFlash Flood WarningEWXReal, Travis202 days

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.